MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ MACCONKEY II AGAR; CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ MACCONKEY II AGAR; CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL
Model Number 221270
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
B3: date of event is unknown.The date received by manufacturer has been used for this field.H3.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd bbl¿ macconkey ii agar media was contaminated prior to use.The following information was provided by the initial reporter: there is a contaminant inside the plated media upon opening from packaging.
 
Additional Manufacturer Narrative
H.6.Investigation summary: during manufacturing of material 221270, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 3087554 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed and no other complaints have been taken on batch 3087554.No retention samples for batch 3087554 were available for inspection.There were three photos received for investigation of this complaint.The first photo shows a sleeve of plates from batch 3087554.The second photo shows a plate from batch 3087554 (time stamp 0909) with contamination present.The third photo shows a plate (batch number and time stamp not visible) with contamination present.No return samples were available for investigation.This complaint can be confirmed for contamination.Bd has identified a contamination trend for this product and the investigation found opportunities for bioburden reduction in the manufacturing process.A capa (corrective and preventative actions) has been initiated and involves implementing additional cleaning events and evaluation of manufacturing procedures focused on in-process bioburden reduction.Additional trainings are part of the implementation with an ongoing training review for cleaning processes.Improvement in observation of contamination is expected as the capa progresses.Bd will continue to trend complaints for contamination.
 
Event or Problem Description

Brand Name
BD BBL¿ MACCONKEY II AGAR
Common Device Name
CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key17209964
Report Number1119779-2023-00720
Device Sequence Number5768098
Product Code JSI
UDI-Device Identifier10382902212703
UDI-Public10382902212703
Combination Product (Y/N)N
Initial Reporter CountryRP
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date06/26/2023
Device Model Number221270
Device Catalogue Number221270
Device Lot Number3087554
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2023
Supplement Date Received by Manufacturer10/06/2023
Initial Report FDA Received Date06/27/2023
Supplement Report FDA Received Date10/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown